Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 280, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 2, 2017, 8:16 PM CDT for Franklin County, Webster County, Nebraska; Smith County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2017, 8:16 PM CDT (01:16 UTC)
- Expired
- Oct 2, 2017, 9:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Smith County, KS, Franklin County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
427
WUUS53 KGID 030116
SVRGID
KSC183-NEC061-181-030200-
/O.NEW.KGID.SV.W.0280.171003T0116Z-171003T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
816 PM CDT MON OCT 2 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Smith County in north central Kansas...
Southwestern Webster County in south central Nebraska...
Southeastern Franklin County in south central Nebraska...
* Until 900 PM CDT
* At 815 PM CDT, a severe thunderstorm was located 10 miles south of
Bloomington, or 21 miles northeast of Phillipsburg, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Franklin, Riverton and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 3989 9907 4000 9907 4000 9908 4031 9877
4014 9852 3981 9900
TIME...MOT...LOC 0115Z 220DEG 31KT 3994 9899
HAIL...1.00IN
WIND...60MPH
$$
Rossi2 follow-up statements
688
WWUS53 KGID 030139
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
839 PM CDT MON OCT 2 2017
KSC183-030149-
/O.CAN.KGID.SV.W.0280.000000T0000Z-171003T0200Z/
Smith KS-
839 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SMITH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4031 9877 4014 9852 4000 9872 4000 9908
TIME...MOT...LOC 0139Z 220DEG 31KT 4010 9882
$$
NEC061-181-030200-
/O.CON.KGID.SV.W.0280.000000T0000Z-171003T0200Z/
Webster NE-Franklin NE-
839 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHWESTERN WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES...
At 839 PM CDT, a severe thunderstorm was located near Riverton, or 36
miles northeast of Phillipsburg, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Franklin, Riverton and Inavale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 4031 9877 4014 9852 4000 9872 4000 9908
TIME...MOT...LOC 0139Z 220DEG 31KT 4010 9882
HAIL...1.00IN
WIND...60MPH
$$
Rossi317
WWUS53 KGID 030156
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
856 PM CDT MON OCT 2 2017
NEC061-181-030206-
/O.EXP.KGID.SV.W.0280.000000T0000Z-171003T0200Z/
Webster NE-Franklin NE-
856 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WEBSTER AND
SOUTHEASTERN FRANKLIN COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4031 9877 4014 9852 4000 9872 4000 9908
TIME...MOT...LOC 0156Z 220DEG 31KT 4020 9871
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:35 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Oct 2, 3:35 PM CDT, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Hastings NE 335 PM CDT Mon Oct 2 2017 .SHORT TERM...(This evening through Tuesday Night) Issued at 334 PM CDT Mon Oct 2 2017 It's been a cool, dreary day across much of the CWA, thanks to stubborn low level stratus and occasional showers/drizzle. Aloft, the area remains under southwesterly flow, set up between high pressure extending north through the eastern CONUS and low pressure spinning over the northern Rockies. Satellite imagery shows a piece of shortwave energy swinging south of the main upper low out of the desert SW, which will be affecting us through the short term period. At the surface, there hasn't been much movement with the main frontal boundary, which extends from wrn MN through our CWA and into swrn KS. This has kept winds on the light and variable (to easterly) side today, while south of the front has been affected by gusty southerly winds. Between the clouds and the front, there has been quite a temperature gradient across the CWA, with LXN at 59 and HJH at 80. Looking at the rest of today and into tonight, showers/storms are expected to develop along the surface boundary, expanding in coverage this evening/overnight as that upper level shortwave swings through. Activity along the front as well as to the north of it is expected to expand, with models continuing to show a 50-60kt LLJ nosing into the area. The potential for strong/severe weather remains, mainly late this afternoon/evening. Instability doesn't look to be quite as high as yesterday, but the SPC Meso page still shows 1000-2000 j/kg of MUCAPE across the ESE half of the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy rain remain the primary threats. As we get into tomorrow, the best precipitation chances look to come during the morning hours, waning with time as the LLJ tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs in the southeastern half of the CWA, but some models suggest those PoPs are lingering too long and too far NW. NNW winds are expected across the area in the wake of the sfc front pushing through, with temps forecast to be below normal, mid 60s for the majority of the CWA. .LONG TERM...(Wednesday through Monday) Issued at 334 PM CDT Mon Oct 2 2017 By the time we get to Wednesday morning, models are in decent agreement showing the system that has been spinning over the northern Rockies Mon/Tues finally pushing east through MN and weakening. The main feature of interest becomes the closed low that developed on Tuesday, located roughly over northern NV by 12Z Wednesday. Through the end of the work week, this system will keep the unsettled weather pattern in place across the area, bringing precipitation chances. Periodic shortwave disturbances will be ejected out ahead of the main low Wed/Thurs, before the main system finally swings through Fri/Fri night. At the surface, that frontal boundary meanders north and south around the area, not making its final push through until the upper system does. This will aid in lift across the CWA, especially in the late evening/overnight hours when the LLJ is shown by models to ramp up. Models show the brunt of the instability does push south of the CWA on Wed, before coming back north for Thur/Fri. Confidence in temperatures Wed-Fri is not high due to uncertainties with precipitation timing and frontal placement, at this point the forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri. Looking to the upcoming weekend/Mon, the forecast is currently dry. At this point confidence in that is higher for Sat than Sun/Mon. Upper level northwesterly flow is expected to set up on Saturday in the wake of this latest system, but then models diverge some with time. The GFS is drier, keeping upper flow zonal, the ECMWF tries to bring another trough axis into the area, but doesn't have a lot of moisture to work with. Will see how models trend in the coming days. 70s currently forecast for most locations for the weekend. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1228 PM CDT Mon Oct 2 2017 Sub-VFR conditions and precipitation chances will continue to affect the terminal areas through this TAF period. The main frontal boundary remains draped through the heart of the CWA, making the wind forecast a bit tricky, but kept things variable this afternoon. This evening, at least briefly, LLWS will be a concern as the LLJ ramps up, before the surface boundary swings through. There will be at least small chances of precipitation through mid afternoon, with chances continuing to pick up through the evening/overnight. Kept the TAF dry post 12Z tomorrow, but confidence in that isn't high. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 535 PM CDT Mon Oct 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 032245- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 535 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are expected to develop and move across a large portion of the forecast area tonight. There is the potential for some storms to be strong or severe...with hail near the size of half dollars and wind gusts near 60 mph being the primary threats. Heavy rainfall will also be possible, and may result in localized flooding. In addition...an isolated tornado or two will be possible during the evening hours across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances remain in the forecast through the remainder of the work week. Severe weather is not anticipated through Wednesday, but it is too early at this point to confidently assess the potential for Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening. Any reports of hail...strong thunderstorm wind gusts...or funnel clouds are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Oct 2, 7:30 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 W MACON 40.21N 98.97W
10/02/2017 E1.75 INCH FRANKLIN NE TRAINED SPOTTER
QUARTER TO GOLF BALL SIZED HAIL, HEAVY RAIN
ALSO.
&&Local storm report, Oct 2, 7:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST BURR OAK 39.88N 98.30W
10/02/2017 E60 MPH JEWELL KS CO-OP OBSERVER
60 MPH PLUS WIND GUSTS LASTED ABOUT 10
MINUTES FROM 7:00-7:10 PM. ALSO MEASURE
0.62" OF RAIN IN APPROXIMATELY 10 MINUTES.
&&
SRLocal storm report, Oct 2, 7:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
746 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 1 SSE UPLAND 40.31N 98.90W
10/02/2017 M1.00 INCH FRANKLIN NE PUBLIC
QUARTER SIZED HAIL ONGOING.
&&Local storm report, Oct 2, 8:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
802 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 4 E GRAND ISLAND 40.93N 98.29W
10/02/2017 E1.00 INCH HALL NE PUBLIC
&&
MANGELSSpecial weather statement, Oct 2, 8:13 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Hastings NE 813 PM CDT MON OCT 2 2017 NEZ062-063-075-076-030200- Adams NE-Hamilton NE-Hall NE-Clay NE- 813 PM CDT MON OCT 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...NORTHEASTERN ADAMS...SOUTHWESTERN HAMILTON AND SOUTHEASTERN HALL COUNTIES UNTIL 900 PM CDT... At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near Hastings, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hastings, Doniphan, Juniata, Giltner, Trumbull, Inland and Hansen. This includes Interstate 80 between mile markers 315 and 321. A severe thunderstorm watch remains in effect until midnight CDT for south central Nebraska. LAT...LON 4045 9835 4061 9858 4087 9828 4071 9804 TIME...MOT...LOC 0112Z 220DEG 31KT 4055 9843 Rossi
Local storm report, Oct 2, 8:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL ROSELAND 40.47N 98.56W
10/02/2017 E0.25 INCH ADAMS NE TRAINED SPOTTER
PEA TO DIME TIME SIZED HAIL.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:07 PM CDT | Special Weather Statement | GID | Hall | 53 min |
| Oct 2, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 43 min |
| Oct 2, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Hall, Howard, Merrick, Nance | 43 min |
| Oct 2, 7:27 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 19 min |
| Oct 2, 7:37 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 53 min |
| Oct 2, 7:55 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 22 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick, Polk | 20 min |
| Oct 2, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance | 34 min |
| Oct 2, 8:13 PM CDT | Special Weather Statement | GID | Adams | 47 min |
| Oct 2, 8:24 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 36 min |
| Oct 2, 8:51 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 24 min |
| Oct 2, 8:55 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 35 min |
| Oct 2, 9:02 PM CDT | Areal Flood Advisory | GID | Hall, Hamilton, Merrick | 6 hr |
| Oct 2, 9:07 PM CDT | Special Weather Statement | GID | Hall | 23 min |
| Oct 2, 9:14 PM CDT | Special Weather Statement | GID | Merrick | 46 min |
| Oct 2, 9:24 PM CDT | Special Weather Statement | GID | Dawson, Gosper | 51 min |
| Oct 2, 9:28 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 36 min |
| Oct 2, 9:54 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 27 min |
| Oct 2, 10:39 PM CDT | Special Weather Statement | GID | Howard, Sherman | 51 min |
| Oct 2, 10:45 PM CDT | Special Weather Statement | GID | Greeley | 45 min |
| Oct 2, 11:00 PM CDT | Special Weather Statement | GID | Franklin | 60 min |
| Oct 3, 1:15 AM CDT | Areal Flood Advisory | GID | Franklin | 8 hr |
| Oct 3, 3:13 AM CDT | Areal Flood Warning | GID | Adams, Franklin, Harlan, Kearney, Webster | 6 hr |
| Oct 2, 9:18 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 42 min |
| Oct 2, 9:57 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 48 min |
| Oct 2, 10:16 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 44 min |
| Oct 2, 10:33 PM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 6 hr |
| Oct 2, 11:25 PM CDT | Flash Flood Warning | GID | Phillips, Rooks | 6 hr |
| Oct 3, 1:08 AM CDT | River Flood Warning | GID | Phillips | 24 hr |
| Oct 3, 5:12 AM CDT | River Flood Warning | GID | Phillips, Rooks | 27 hr |
| Oct 3, 5:30 AM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 4 hr |
| Oct 3, 9:38 AM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 10 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.